Aa
A
A
A
Close
Weight Loss Alternatives Community
7.25k Members
Avatar universal

Topamax for weight loss?

Hi,
I was on Prozac for 8 months and gained 10 pounds (I gained it all within one month). I quit Prozac 5 weeks ago with no weight loss yet despite watching what I eat and working out massively 7 days a week. The dr. put me on Topamax which she said would help me lose weight. Does anyone know how long it will take or how I will feel physically once it kicks in? I was on Paxil a year and a half ago and I gained the same amount of weight but once I went off Paxil I lost the weight in two weeks and no diet aids.
8 Responses
Avatar universal
Here is what I do for exercise: I have spinning class 45 minutes 3 days/week and 60 minutes 2 days/week, plus elliptical trainer 2-3 days/week for 30 minutes and strength training 2 days/week. I walk my dog (German shepherd) 7 days a week for at least an hour each day. I try to swim at least once on weekends when I have more time to do it, plus then there's the requisite house cleaning and laundry, mowing, etc. I've always been this active. I grew up on a farm so I'm used to it.
Avatar universal
I have had daily migraines for 13 years and am on Topomax 50 mg. twice a day and have been for 2 years.  Since Feb I have lost 30 lbs on it (i never lost b4 because i was on depakote with it)i also take imiprimine 100 mg. at bedtime.  I am very nauseous and cant eat anything also very sensitive to food smells.  these meds are not helping.  anyone experiencing anything like this?
Avatar universal
i'm on topamox for migraines. I haven't lost any weight with it i've been on it for 4 yrs. but also i'm on a lot of other meds, such as alyesse, inderal, HCTZ and tramdol for my migraines. Truthfully when i first started all these meds i gained 35 pounds in two weeks, and can't drop the weight for the life of me. I just recently broke a foot, and its hard to exercise, i haven't lost any or gained any. But i can tell you its very depressing to gain 35 pounds in 2 weeks, talk about serious stretch marks which ard nasty!!!
1 Comments
I gained 30lbs with trileptal in one month. Serious stretch marks all over my body. I suffer from migraines so I was prescribed topamax and it didn't help with weight loss. I can't lose weight for the life of me either. I mean sure, topamax helps me get diarrhea and I lost like 15 lbs with it but after the side effects calmed down, my weight went back to normal because my body got used to the medication. I was in so much pain from topamax. It really annoys me when people say EVERYONE can lose weight from it. Because most people don't have seizures or health problems/take tons of meds including topamax. So it's different.
Avatar universal
Do any of you know the really bad cognative side affects of this drug. By all means you should do something about weight issues but this is not the drug to do it with. You can develope uncontrollable facial twitches and uncontrolable licking of the lips. These sid effects are permanent. they do not go away after you stop the pills. If you need the medication for a severe medical condition I am not saying to stop them. I am bipolar i know what its like to need medication. I talked to my Dr. about switching me to Topamax for the weight loss. It isn't worth it. You may be better off on another med for Your condition and using something else for weight loss.
Avatar universal
I almost fell asleep while waiting for my password to come in...needless to say, I am on Topamax.  I would love to know what other people are experiencing with this drug.  It has completely cured the unbearable migraines that were ruining my life...but...now I`m too cold and tired to get out of bed so all I do is lie here and worry about how soon my hair will fall out.  Is this a reasonable worry?  I will probably lose tons of weight since I have no appetite, but also tons of muscle since I am too tired to move.  And I am soooo cold...have I already said that?  That`s another thing...I`m becoming really dim.  So, no pain, but not sure I like the trade off.  Will these side effects go away, does anyone know?  My doctor doesn`t seem to know much at all about this medication...not very reassuring, all in all.  Is it worth it to be a pain free skinny, pale, bald, shivering vegetable?
Avatar universal
I have been on 400mg twice a day of topamax for at least a year or year and a half. I have lost 165 pounds (in about 2 years).  It killed my appetite and I barely ate anything until just recently.    However, over the past few months I have noticed my hair falling out excessively throughout the day and coming out in big clumps in the shower.  It is getting increasingly worse. The past few days my scalp or perhaps my hair follicles have started hurting too. I used to have extremely thick, healthy hair. People are always picking hairs of my clothes and my boyfriend told me last night that it is getting visible. My hair is everywhere, on all my clothes, all over the house... but not on my head. Great. I am  getting ready to go off the topamax especially now that I have just learned that this is a side effect.  I didn't know.  Had I had known would I have gone off it?  I don't know...  I had been fat all my life and it was so exciting to watch the pounds drop off so fast and change sizes so quickly.  But now I am seriously going bald at age 35 and I am really freaking out.  It isn't worth it anymore to be thin.  I want my hair back.  I was a happy fat person.  I am a miserable size 12 now.  I am so scared it won't grow back and I am so broke I would never be able to afford a wig.  Can you imagine... wearing a wig at my age?  All because I decided to lose weight?  And my doctor keeps telling me my hair is falling out because of stress.  I am furious with him.  He didn't even suggest that I take vitamins while I was losing the weight.  I also don't enjoy all the loose skin that will never bounce back... Weight loss isn't always worth it, especially when you take a pill to do it.  I found out the hard way.
1 Comments
I take Biotin, it's a vitamin for your hairon skin and nails, and a multivitamin twice a day.
Avatar universal
I am still suffering with daily migraines and am on topomax 50mg twice a day.  I have lost 30 pounds since Feb.  I also take Zoloft and Imiprimine.  I have had diarrhea for 30 days.  I have no appetite.  I was in the ER with dehydration and on IV's yesterday. I have no relief from the headdaches. My dr. thinks the weight will eventually stabilize and wants me to stay on the Topomax.  I have tried every drug on Earth.  Any ideas?
Avatar universal
did you get off since this posting? I have been on Topamax around the same time length as you during your post and am having the same side effects. I also just had a hysterectomy a couple of months back so I thought it was from being put under.. I love not having headaches but I loved my hair too! Let me know how this played out for you, I'm calling Dr. today!!!
Have an Answer?
Top Healthy Living Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
14 super-healthy foods that are worth the hype
Small changes make a big impact with these easy ways to cut hundreds of calories a day.
Forget the fountain of youth – try flossing instead! Here are 11 surprising ways to live longer.
From STD tests to mammograms, find out which screening tests you need - and when to get them.
Tips and moves to ease backaches
Here are 12 simple – and fun! – ways to boost your brainpower.